Texas, 2012

Hail in Texas, May 2, 2012

May 2, 2012 · NWS LUB · 1 event in 1 county or zone

A few high-based thunderstorms developed along the dryline in the southern Rolling Plains early this evening. One storm became severe and produced large hail in northern Kent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A few high-based thunderstorms developed along the dryline in the southern Rolling Plains early this evening. One storm became severe and produced large hail in northern Kent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 2, 5:58 PM CST, 37 minutes earlier.

Area forecast discussion, May 2, 5:58 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT WED MAY 2 2012

.UPDATE...
MINOR UPDATE TO PULL ISOLATED THUNDERSTORM CHANCES THROUGH THE
EVENING BACK WESTWARD A BIT TO ENCOMPASS CURRENT ACTIVITY ACROSS
KENT AND EXTREME SOUTHEAST GARZA COUNTIES. NO OTHER ADJUSTMENTS
MADE TO THE FORECAST ATTM.

&&

.AVIATION...
ISOLATED TO WIDELY SCATTERED STORMS HAVE RECENTLY DEVELOPED NEAR
JUSTICEBURG...WITH OTHER CONVECTION TRYING TO GENERATE ALONG THE
DRYLINE TO THE EAST OF CHILDRESS. EXPECT THE STORMS THIS EVENING
TO REMAIN TO THE EAST/SOUTH OF THE TERMINALS. THE TERMINALS MAY
SEE SOME BRIEF MOISTURE RETURN TONIGHT AS THE DRYLINE
RETREATS...BUT CURRENT INDICATIONS ARE THAT A REPEAT OF LOW CLOUDS
AND FOG /LIKE THIS MORNING/ ARE LOW. THE DRYLINE WILL AGAIN
PUSH EAST INTO THE ROLLING PLAINS TOMORROW AFTERNOON WITH THE BEST
CHANCE OF STORMS THURSDAY AFTN/EVNG...AGAIN SOUTH AND EAST OF THE
TERMINALS. HENCE...HAVE CARRIED VFR THROUGH THE TAF CYCLE.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT WED MAY 2 2012/

SHORT TERM...
AT 2 PM...THE DRYLINE HAS ALREADY MIXED INTO ERN CHILDRESS COUNTY
ACROSS THE NORTH...AND JUST PAST POST ACROSS THE SOUTH. THE DRYLINE
SHOULD FINALLY STALL OUT BY 4-5 PM ACROSS THE SRN AND ERN ROLLING
PLAINS...THEN BEGIN TO RETREAT WEST AFTER 6 OR 7 PM. ALOFT...A WEAK
UPPER-LEVEL DISTURBANCE SEEN IN SATELLITE IMAGERY WAS APPROACHING
THE REGION FROM THE SOUTHWEST. FCST SOUNDINGS SHOW LITTLE IF ANY
CINH REMAINING ALONG THE DRYLINE WITH SFC TEMPS IN THE UPPER 90S AND
THERE MAY BE JUST ENOUGH FORCING TO INITIATE ISOLD TSTMS ALONG THE
DRYLINE AFTER ABOUT 5-6 PM. MLCAPES AROUND 2K J/KG AND MODEST
DEEP-LAYER SHEAR WILL SUPPORT THE THREAT OF LARGE HAIL AND STRONG
WIND GUSTS WITH ANY STORMS SHOULD THEY DEVELOP. ANY TSTM ACTIVITY
SHOULD DIMINISH QUICKLY IN THE EVENING WITH THE LOSS OF SFC-BASED
INSTABILITY. LOW-LVL TROUGH MIGRATING EASTWARD OVERNIGHT WILL KEEP
WINDS ACROSS THE NORTH VEERED WHILE DRYLINE RETREATS WWD ACROSS THE
PERMIAN BASIN INTO THE SOUTHWEST SOUTH PLAINS. THERE IS AN OUTSIDE
CHANCE OF SOME LOW STRATUS ONCE AGAIN DEVELOPING ALONG THE DRYLINE
EARLY THU MORNING...MAINLY FROM THE NRN PERMIAN BASIN INTO THE
SOUTHWEST SOUTH PLAINS. THE DRYLINE WILL MIX EAST THU BUT IS
EXPECTED TO HANG UP FARTHER TO THE WEST THAN TODAY...ROUGHLY ALONG A
ERN GARZA OR WRN KENT COUNTY TO CHILDRESS COUNTY LINE. A STRONGER
UPPER WAVE WILL APPROACH THE REGION THU AFTERNOON AND TSTM
DEVELOPMENT IS MORE LIKELY...ESPECIALLY IN THE TERRAIN-FORCED AREAS
OF SOUTHWEST TX. SCATTERED TSTM ACTIVITY SHOULD EXPAND NEWD ALONG
THE DRYLINE INTO THE SRN AND ERN ROLLING PLAINS BY LATE IN THE
AFTERNOON...AND WE HAVE UPPED POPS TO THE CHANCE CATEGORY IN THIS
AREA. THE DEEPEST MOISTURE AND CAPE MAY ONLY SKIRT THE SE ROLLING
PLAINS BUT THE COMBINATION OF CAPE AND SHEAR APPEAR TO BE SUPPORTIVE
OF A LARGE HAIL AND SEVERE WIND GUST THREAT WITH THE STRONGER
STORMS. HIGH TEMPERATURES THURSDAY MAY BE SLIGHTLY COOLER THAN TODAY
DUE TO A SLIGHT DECREASE IN MID-LVL HEIGHTS AND AN INCREASE IN
MID/HIGH-LEVEL CLOUD COVER ACCOMPANYING THE UPPER WAVE.

LONG TERM...
DAILY DRYLINE OSCILLATIONS WILL GOVERN THE BRUNT OF THIS PERIOD
UNDER GENERALLY QUIESCENT SWLY FLOW. FAIRLY IMPRESSIVE UPPER LOW
OFFSHORE OF LOWER BAJA CA SHOULD MINOR OUT AS IT LIFTS NORTHEAST
INTO WEST TX EITHER ON FRI AS SHOWN BY THE ECMWF OR THE WEEKEND AS
PROGGED BY THE GFS. ATTM WE PREFER THE FORMER WITH MENTIONABLE
DRYLINE POPS CONTINUING ON FRI ACROSS OUR EASTERNMOST COUNTIES.
THIS DISPARITY BETWEEN THE GFS AND ECMWF IS NOT LIMITED TO THE
AFOREMENTIONED WAVE BUT ALSO EXTENDS NORTHWARD TO INCLUDE AN UPPER
TROUGH THAT SHOULD EXTEND FROM THE MONTANA PLAINS SOUTHWEST TO
SOCAL BY SUNDAY. A COLD FRONT ASSOCIATED WITH THE NORTHERN PIECE
OF THIS TROUGH IS STILL SCHEDULED TO GLIDE SOUTH LATE IN THE
WEEKEND...BUT THE RATE AT WHICH IT DOES SO REMAINS UNCLEAR AS THE
ECMWF IS ABOUT 18 HRS FASTER THAN THE GFS AND PREFERS TO NOW SINK
THE FRONT INTO THE GOMEX BY WED. HAVE OPTED FOR A COMPROMISE
SOLUTION FAVORING THIS FRONT STALLING IN THE NRN PERMIAN BASIN BY
LATE MONDAY AHEAD OF A MOIST POST-FRONTAL UPSLOPE REGIME AND
FAVORABLE WARM ADVECTION ALOFT. THIS SCENARIO IS FURTHER
COMPLICATED BY A NEW UPPER LOW PROGGED TO EMERGE FROM THE BASE OF
THE WEST COAST TROUGH. SINCE THE ECMWF SEPARATES THE NORTHERN
TROUGH EXTENSION FASTER FROM THE BASE OF THE TROUGH THAN THE
GFS...IT STRUGGLES TO PROGRESS THIS NEW LOW EASTWARD. THE GFS
HOWEVER MAINTAINS MORE PHASING BETWEEN THE LOW AND ITS NORTHERN
COUNTERPART AND THIS MORE CLOSELY MIMICS THE IDEA CHAMPIONED BY
HPC FOR THE TIME BEING. THIS STRATEGY THEREFORE FAVORS A
DEPARTURE OF THE DRYLINE BY MONDAY AHEAD OF COOLER TEMPS AND LOW-
END POPS AREA WIDE THROUGH AT LEAST TUE.

FIRE WEATHER...
WIND SPEEDS HAVE BEEN LOWER THAN EXPECTED SO FAR TODAY...BUT RH
VALUES ARE DROPPING UNDER 10 PERCENT ACROSS A WIDE AREA...AND WE DO
EXPECT A PERIOD OF STRONG ENOUGH WINDS FOR LOW-END CRITICAL FIRE
CONDITIONS ACROSS THE FAR WESTERN PORTIONS OF THE SOUTH PLAINS AND
SOUTHERN PANHANDLE THROUGH ABOUT 6 OR 7 PM. IT WILL BE SIMILARLY HOT
AND DRY ACROSS MOST OF THE CAPROCK AGAIN ON THURSDAY...BUT WIND
SPEEDS ARE EXPECTED TO REMAIN BELOW CRITICAL SPEEDS ON THE
WHOLE...EXPECT PERHAPS FOR A PERIOD ACROSS THE NW SPLNS AND FAR SW
TX PANHANDLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  91  55  94  56 /   0   0   0   0   0
TULIA         53  93  59  97  59 /   0  10   0   0   0
PLAINVIEW     54  93  60  96  61 /   0  10  10   0   0
LEVELLAND     55  93  61  97  61 /   0  10   0   0   0
LUBBOCK       59  94  64  98  64 /   0  10  10   0   0
DENVER CITY   56  93  61  96  61 /   0  10   0   0   0
BROWNFIELD    56  94  63  98  62 /   0  10  10   0   0
CHILDRESS     65  96  67  98  67 /  10  20  10  20  20
SPUR          65  95  65  97  66 /  20  20  10  10  10
ASPERMONT     69  97  70  97  70 /  20  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021-027-033-039.

&&

23
Hazardous weather outlook, May 2, 10:15 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT WED MAY 2 2012

TXZ021>044-031615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
SLIM ISOLATED THUNDERSTORM CHANCES WILL BE POSSIBLE LATER THIS
EVENING AND TONIGHT...ACROSS THE FAR ROLLING PLAINS. THUNDERSTORM
DEVELOPMENT IS CONDITIONAL ON SUFFICIENT CONVERGENCE ALONG THE
DRYLINE TO BREAK THE CAPPING INVERSION. ANY DEVELOPMENT THAT DOES
OCCUR WILL BE HIGH BASED...AND  HAVE THE POTENTIAL TO BECOME
SEVERE WITH THE PRIMARY THREATS OF GOLF BALL SIZED HAIL OR
LARGER...AND 60 MPH WIND GUSTS.

FIRE WEATHER
VERY WARM...DRY...WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVER THE
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE LATER THIS
AFTERNOON. FIRE DANGER WILL BE MOST EXTREME NEAR THE NEW MEXICO
STATE LINE WHERE A RED FLAG WARNING WILL BE IN EFFECT FROM MIDDAY
UNTIL EARLY THIS EVENING. ELEVATED FIRE DANGER WILL BE IN PLACE
ELSEWHERE ON THE CAPROCK LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ELEVATED TO CRITICAL FIRE WEATHER CONCERNS WILL PERSIST ACROSS
THE SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE THROUGH THE
WEEKEND. ISOLATED DRYLINE STORMS WILL PRESENT A CONDITIONAL THREAT
OF SEVERE WEATHER ACROSS THE ROLLING PLAINS THURSDAY AND FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ROLLING PLAINS
LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 2, 5:24 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT WED MAY 2 2012

TXZ043-030000-
KENT-
624 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR KENT  COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL KENT COUNTY...MOVING NORTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS SPEEDS UP TO 40 MPH...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3303 10105 3316 10104 3335 10085 3319 10066
      3296 10066 3297 10096
TIME...MOT...LOC 2324Z 224DEG 17KT 3309 10096

The radar

The Lubbock radar (KLBB), 104 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kent

When
May 2, 6:35 PM CST
Where
Kent County, 4.67 mi W of Girard
Measured
1.75 in hail
Reported by
Public
Coordinates
33.360, -100.750

The public estimated golfball size hail 5W Girard. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368890.